NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

In the UK SSKIN care bundle for pressure ulcer prevention, what does "K" stand for?

  1. AKeep moving
  2. BKeep clean
  3. CKeep warm
  4. DKeep dry
2.Nursing fundamentalsHard

A nurse develops vomiting and diarrhoea during a norovirus outbreak. When can they usually return to work (UK guidance)?

  1. A48 hours after the symptoms have stopped
  2. BThe next shift, if they feel well enough
  3. CAs soon as the vomiting stops
  4. DAfter a full week, whatever the symptoms
3.Infection control & patient safetyMedium

A patient has orthostatic hypotension. Which teaching helps to prevent falls?

  1. ASit on the edge of the bed for a short time before standing up slowly
  2. BGet out of bed quickly so the dizziness passes sooner
  3. CStand up straight after a hot shower to increase blood flow
  4. DAvoid drinking fluids in the morning to reduce trips to the toilet
4.Infection control & patient safetyHard

A nurse teaches a patient with neutropenia about preventing infection at home. Which statement shows a need for further teaching?

  1. A“I will wash my hands often and ask visitors to do the same.”
  2. B“I will check my temperature and call if I have a fever.”
  3. C“I will avoid crowds and people who have colds.”
  4. D“I can clean the cat’s litter box if I wear a face mask.”
5.Prioritization & delegationMedium

A nurse teaches a patient to use an incentive spirometer. Which statement shows a need for further teaching?

  1. A“I will try to hold my breath for a few seconds at the top.”
  2. B“I will use it several times every hour while awake.”
  3. C“I will blow into it as hard and fast as I can.”
  4. D“I will breathe in slowly and deeply through the mouthpiece.”
6.Prioritization & delegationHard

A patient is receiving IV potassium chloride through a peripheral line and complains of burning at the site, which looks red. What does the nurse do first?

  1. AIncrease the infusion rate to finish the dose sooner
  2. BStop the infusion and assess the IV site
  3. CTell the patient that burning is expected and continue
  4. DApply a warm pack and continue the infusion
7.Clinical nursingMedium

Which adverse effects should be monitored for in a patient receiving IV gentamicin?

  1. AConstipation and urinary retention
  2. BHair loss and weight gain
  3. CHyperglycaemia and tremor
  4. DKidney damage and hearing loss
8.Clinical nursingHard

A potassium result of 6.9 mmol/L comes back on a well patient with a normal ECG, and the laboratory reports that the sample was haemolysed. What is the best action?

  1. AStart a potassium supplement
  2. BRepeat the blood test promptly, as haemolysis can falsely raise potassium
  3. CGive IV insulin and glucose straight away
  4. DIgnore the result because the patient looks well and the ECG is normal
9.Lab values & electrolytesMedium

Why must vitamin B12 deficiency be ruled out before treating macrocytic anemia with folic acid alone?

  1. AFolic acid makes B12 deficiency anemia much worse within a few days
  2. BFolic acid can fix the anemia while B12-related nerve damage continues
  3. CFolic acid blocks the absorption of all B12 from the diet
  4. DFolic acid causes iron overload when B12 levels are low
10.Lab values & electrolytesHard

A patient in DKA is receiving IV fluids and insulin. The glucose has fallen to about 220 mg/dL (12.2 mmol/L), but the anion gap is still high. What change would the nurse expect?

  1. AAdd dextrose to the IV fluids and continue the insulin
  2. BGive an IV bolus of sodium bicarbonate at once
  3. CStop the insulin infusion because the glucose is near normal
  4. DStop the IV fluids and start oral fluids only
11.PharmacologyMedium

Which early signs suggest systemic toxicity from a local anaesthetic?

  1. AHeavy sweating, salivation and diarrhoea
  2. BNumbness around the mouth, metallic taste and tinnitus
  3. CItchy rash and swelling only at the injection site
  4. DPinpoint pupils and slow, shallow breathing
12.PharmacologyHard

Which finding most favours serotonin syndrome over neuroleptic malignant syndrome?

  1. AA very high creatine kinase
  2. BRapid onset with hyperreflexia and clonus
  3. CRecent start of an antipsychotic drug
  4. DSlow onset over days with lead-pipe rigidity
13.Med-surg: cardiovascular & respiratoryMedium

What is the main difference between CPAP and bilevel NIV (often called BiPAP)?

  1. ABilevel NIV adds a higher inspiratory pressure, helping remove CO₂
  2. BCPAP is given only through a tracheostomy
  3. CCPAP is mainly used to lower a raised PaCO₂ in COPD exacerbations
  4. DBilevel NIV gives oxygen only, without any positive airway pressure
14.Med-surg: cardiovascular & respiratoryHard

Which approach to chest drain removal is commonly taught?

  1. ARemove it slowly while the patient takes a long, deep breath in
  2. BRemove it with the suction still running at full power
  3. CRemove it during a held breath or expiration, then seal the site
  4. DRemove it and leave the site open to drain for a day
15.Med-surg: neuro, endocrine & renalMedium

A patient is due a rapid-acting insulin dose before lunch, but the meal trays are delayed. What should the nurse do?

  1. AGive the insulin with a glass of water instead
  2. BWait to give the insulin until the meal arrives
  3. COmit the dose entirely for the rest of the day
  4. DGive the insulin now and the meal when it comes
16.Med-surg: neuro, endocrine & renalHard

A patient has episodes of severe headache, sweating, palpitations and very high blood pressure. Which condition should be considered?

  1. ADiabetes insipidus
  2. BAddison's disease
  3. CHypothyroidism
  4. DPhaeochromocytoma
17.Med-surg: GI, perioperative & oncologyMedium

Which drug class is commonly used to reduce acid after endoscopic treatment of a bleeding peptic ulcer?

  1. AH1 antihistamines such as cetirizine
  2. BBeta-blockers
  3. CLoop diuretics
  4. DProton pump inhibitors
18.Med-surg: GI, perioperative & oncologyHard

A patient's platelet count is 18 × 109/L (18,000/µL). Which order should the nurse question?

  1. ADaily full blood count
  2. BA soft diet with mouthwashes
  3. COral paracetamol for headache
  4. DAn intramuscular injection
19.Maternity & obstetric nursingMedium

What should parents be taught about the water for a newborn's bath?

  1. ALeave the baby briefly if the water is only shallow
  2. BCheck that it is warm, not hot, before the baby goes in
  3. CUse very hot water so that germs on the skin are killed
  4. DAdd adult bubble bath to soften the baby's skin
20.Maternity & obstetric nursingHard

A woman with a placenta praevia at 35 weeks is waiting for a planned caesarean. Which activity should she avoid?

  1. ALying on her side
  2. BSexual intercourse
  3. CEating a normal diet
  4. DGentle walking
21.Pediatric nursingMedium

In a child with hypovolaemic shock, which finding is usually a late sign?

  1. AProlonged capillary refill
  2. BTachycardia
  3. CLow blood pressure
  4. DCool extremities
22.Pediatric nursingHard

A child with sickle cell disease has new chest pain, cough, fever and an oxygen saturation of 90%. What should the nurse suspect?

  1. AAnxiety about being in hospital
  2. BAcute chest syndrome, an emergency
  3. CNormal pain from a limb crisis
  4. DA mild cold
23.Mental health nursingMedium

Which pattern suggests premenstrual dysphoric disorder?

  1. AMild bloating the day before a period, without any mood changes
  2. BMood symptoms that begin only after the menopause and last for several years
  3. CMarked mood symptoms in the week before menstruation that improve within a few days after it starts
  4. DLow mood throughout the whole month that is not linked to the menstrual cycle
24.Mental health nursingHard

For the last 3 years a man has had frequent periods of mildly raised mood and periods of low mood. None has been severe enough to count as hypomania or a major depressive episode. Which diagnosis fits best?

  1. ACyclothymic disorder
  2. BBipolar II disorder
  3. CBipolar I disorder
  4. DMajor depressive disorder
25.Nursing math & unit conversionsMedium
12345678910111202:45?2:45 AM1:45 AM2:45 PM4:45 AM

Practice exercise (made-up values, not clinical guidance). A dose is charted at 02:45 (24-hour clock). Which entry is the same time on the 12-hour clock? Click it.

02:45
  1. 12:45 AM
  2. 21:45 AM
  3. 32:45 PM
  4. 44:45 AM
26.Nursing math & unit conversionsHard
50 mL/h? L/day1 day = 24 h1 L = 1000 mL

Practice exercise (made-up values, not clinical guidance). A maintenance infusion runs at 50 mL/h without a break. How many litres V does it deliver in 24 hours?

50 mL/h24 h
V = L
27.Dosage calculationsMedium
15 kg2 mg/kg/day3× per dayD = ? mg

A patient weighs 15 kg. The prescribed dose is 2 mg/kg per day, given in 3 equal doses. How many milligrams D are given per dose?

15 kg2 mg/kg/day3× per day
D = mg
28.Dosage calculationsHard
25k units1000 mL? mL/h2000 units/h

An infusion contains 25000 units of a drug in 1000 mL. The prescription is 2000 units per hour. At what rate R do you set the pump, in mL/h?

25000 units/1000 mL2000 units/h
R = mL/h
29.IV infusion ratesMedium
230 mLleft? mL/h4 h left

500 mL was ordered over 10 hours. After 6 hours you find that 230 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

500 mL / 10 hafter 6 h: 230 mL
R = mL/h
30.IV infusion ratesHard
4 g500 mL? mL/h4 mg/min

A bag contains 4 g of a drug in 500 mL. The order is 4 mg per minute. At what rate R do you set the pump, in mL/h?

4 g/500 mL4 mg/min
R = mL/h
31.Pediatric & critical-care dosingMedium
heparin 5 000 units/mL70 units/kg · 100 kg → V = ? mL

Practice exercise (made-up values, not clinical guidance). A practice protocol calls for a heparin bolus of 70 units/kg for a patient who weighs 100 kg. The vial contains 5 000 units/mL. What volume V do you draw up? Round to one decimal place.

70 units/kg100 kg5 000 units/mL
V = mL
32.Pediatric & critical-care dosingHard
800 mg500 mLdopamine? mL/h105 kg10 mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A bag contains dopamine 800 mg in 500 mL. The order is 10 mcg/kg/min for a patient who weighs 105 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

800 mg/500 mL10 mcg/kg/min105 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftwater350 mLtea200 mLsoup180 mLice chips100 mLIV infusion50 mL/h × 12 hIV antibiotic1 × 50 mLurine175 mLurine450 mLurine250 mLwound drain130 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The patient weighs 67 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

67 kg12 hurine: 175 mLurine: 450 mLurine: 250 mLwound drain: 130 mL
U = mL/kg/h
34.IV fluids & fluid balanceHard
1000 mL60 mL/hstart 06:3014:30: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 06:30 and runs by pump at 60 mL/h. How many mL V are left in the bag at 14:30?

1000 mL60 mL/h06:30 → 14:30
V = mL
35.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 99% on room air, blood pressure 96/58 mmHg, pulse 82/min, alert, temperature 35.0 °C. What is the NEWS2 total score?

RR 20SpO₂ 99%airSBP 96HR 82AT 35.0 °C
NEWS2 =
36.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: holds on to furniture; IV therapy or saline lock: yes; gait: weak; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
37.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 14 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 14 mmol/L
PaCO₂ = mmHg
38.Arterial blood gas interpretationHard

Practice values: Na⁺ 141, Cl⁻ 98 and HCO₃⁻ 13 mmol/L. Calculate the delta ratio (AG − 12)/(24 − HCO₃⁻), using AG = Na⁺ − (Cl⁻ + HCO₃⁻). Give two decimals.

Na⁺ 141 mmol/LCl⁻ 98 mmol/LHCO₃⁻ 13 mmol/L
delta ratio =
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus arrhythmiaatrial fibrillationatrial flutter, 2:1 conductionatrial flutter, 4:1 conduction

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus arrhythmia
  2. 2atrial fibrillation
  3. 3atrial flutter, 2:1 conduction
  4. 4atrial flutter, 4:1 conduction
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows second-degree AV block type I (Wenckebach). Measure the PR interval of the last conducted beat before a non-conducted P wave (the longest PR), in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
longest PR = s

3Solutions

1.Nursing fundamentals

Answer: A · Keep moving

Why this is the answer

SSKIN stands for Surface, Skin inspection, Keep moving, Incontinence and moisture, and Nutrition and hydration. Regular repositioning relieves pressure on the skin.

Answer

A · Keep moving
2.Nursing fundamentals

Answer: A · 48 hours after the symptoms have stopped

Why this is the answer

People can still shed norovirus after symptoms settle, so staff usually stay off work until 48 hours symptom-free. This helps stop outbreaks spreading on wards.

Answer

A · 48 hours after the symptoms have stopped
3.Infection control & patient safety

Answer: A · Sit on the edge of the bed for a short time before standing up slowly

Why this is the answer

Changing position slowly, dangling the legs first and getting up with help give the circulation time to adjust. Rapid standing, heat and dehydration make orthostatic hypotension worse.

Answer

A · Sit on the edge of the bed for a short time before standing up slowly
4.Infection control & patient safety

Answer: D · “I can clean the cat’s litter box if I wear a face mask.”

Why this is the answer

Immunocompromised patients should avoid cleaning litter boxes and other animal waste, because of organisms such as Toxoplasma. Another person should do it. The other statements are correct.

Answer

D · “I can clean the cat’s litter box if I wear a face mask.”
5.Prioritization & delegation

Answer: C · “I will blow into it as hard and fast as I can.”

Why this is the answer

An incentive spirometer is used by breathing in slowly and deeply, then holding the breath briefly. Blowing into it does not expand the lungs.

Answer

C · “I will blow into it as hard and fast as I can.”
6.Prioritization & delegation

Answer: B · Stop the infusion and assess the IV site

Why this is the answer

Pain and redness suggest phlebitis or infiltration. The nurse stops the infusion, assesses the site and informs the provider. Continuing the infusion, or giving it faster, increases tissue damage.

Answer

B · Stop the infusion and assess the IV site
7.Clinical nursing

Answer: D · Kidney damage and hearing loss

Why this is the answer

Gentamicin is nephrotoxic and ototoxic. Blood levels and renal function are monitored, and any tinnitus, dizziness or hearing change is reported.

Answer

D · Kidney damage and hearing loss
8.Clinical nursing

Answer: B · Repeat the blood test promptly, as haemolysis can falsely raise potassium

Why this is the answer

Haemolysis in the tube releases intracellular potassium, giving a falsely high reading. The result still needs prompt repeating and review, because true hyperkalaemia cannot be excluded.

Answer

B · Repeat the blood test promptly, as haemolysis can falsely raise potassium
9.Lab values & electrolytes

Answer: B · Folic acid can fix the anemia while B12-related nerve damage continues

Why this is the answer

Folic acid can improve the blood picture in B12 deficiency but does not prevent nerve damage. Giving folate alone can therefore mask the deficiency while neurological damage progresses. Both levels are checked before treatment.

Answer

B · Folic acid can fix the anemia while B12-related nerve damage continues
10.Lab values & electrolytes

Answer: A · Add dextrose to the IV fluids and continue the insulin

Why this is the answer

The glucose usually falls before the ketoacidosis resolves. Dextrose is added so insulin can continue, clearing ketones without causing hypoglycemia, until the anion gap closes. Stopping insulin too early lets ketoacidosis return.

Answer

A · Add dextrose to the IV fluids and continue the insulin
11.Pharmacology

Answer: B · Numbness around the mouth, metallic taste and tinnitus

Why this is the answer

Local anaesthetic toxicity starts with central nervous system signs such as perioral numbness, metallic taste, tinnitus and agitation. It can progress to seizures, arrhythmias and cardiac arrest.

Answer

B · Numbness around the mouth, metallic taste and tinnitus
12.Pharmacology

Answer: B · Rapid onset with hyperreflexia and clonus

Why this is the answer

Serotonin syndrome develops within hours of a serotonergic drug and causes clonus, hyperreflexia, agitation, dilated pupils and diarrhoea. NMS develops over days after a dopamine antagonist, with lead-pipe rigidity and slow reflexes.

Answer

B · Rapid onset with hyperreflexia and clonus
13.Med-surg: cardiovascular & respiratory

Answer: A · Bilevel NIV adds a higher inspiratory pressure, helping remove CO₂

Why this is the answer

CPAP gives one continuous pressure that splints the airways and alveoli open, improving oxygenation (for example in pulmonary oedema or OSA). Bilevel NIV adds a higher inspiratory pressure that supports ventilation, so it is used for hypercapnic respiratory failure such as COPD exacerbations.

Answer

A · Bilevel NIV adds a higher inspiratory pressure, helping remove CO₂
14.Med-surg: cardiovascular & respiratory

Answer: C · Remove it during a held breath or expiration, then seal the site

Why this is the answer

Many guidelines suggest removing the tube at the end of a deep breath held (Valsalva) or during expiration, so that the pressure in the chest is positive. The wound is closed with a suture or occlusive dressing, the patient monitored for recurrent pneumothorax and a chest X-ray done if indicated. Analgesia beforehand is good practice.

Answer

C · Remove it during a held breath or expiration, then seal the site
15.Med-surg: neuro, endocrine & renal

Answer: B · Wait to give the insulin until the meal arrives

Why this is the answer

Rapid-acting insulin begins to work within about 15 minutes, so giving it without food risks hypoglycaemia. It is given just before or with the meal. Basal insulin is not affected by meal delays.

Answer

B · Wait to give the insulin until the meal arrives
16.Med-surg: neuro, endocrine & renal

Answer: D · Phaeochromocytoma

Why this is the answer

Phaeochromocytoma is a catecholamine-secreting tumour, usually of the adrenal medulla. It causes episodic hypertension, headache, sweating and tachycardia. Before surgery, alpha-blockade is started before any beta-blocker, because beta-blockade alone can cause a hypertensive crisis.

Answer

D · Phaeochromocytoma
17.Med-surg: GI, perioperative & oncology

Answer: D · Proton pump inhibitors

Why this is the answer

PPIs raise gastric pH, stabilising clots and reducing rebleeding after endoscopic treatment of ulcer bleeding. H. pylori is tested for and eradicated, and NSAIDs are stopped where possible.

Answer

D · Proton pump inhibitors
18.Med-surg: GI, perioperative & oncology

Answer: D · An intramuscular injection

Why this is the answer

IM injections can cause haematomas in severe thrombocytopenia. Rectal procedures, NSAIDs and aspirin are also avoided. The nurse checks with the prescriber and the oral or IV route is used where possible.

Answer

D · An intramuscular injection
19.Maternity & obstetric nursing

Answer: B · Check that it is warm, not hot, before the baby goes in

Why this is the answer

Bath water should be comfortably warm, about 37 °C (98.6 °F), checked with a thermometer or the elbow, and the baby is never left alone, even in shallow water. Plain water or a mild baby cleanser is used. Some guidance, such as in the US, advises sponge baths until the cord stump has fallen off.

Answer

B · Check that it is warm, not hot, before the baby goes in
20.Maternity & obstetric nursing

Answer: B · Sexual intercourse

Why this is the answer

Women with placenta praevia are advised to avoid intercourse and anything inserted into the vagina because it may cause bleeding. They should report any bleeding or contractions straight away.

Answer

B · Sexual intercourse
21.Pediatric nursing

Answer: C · Low blood pressure

Why this is the answer

Children maintain blood pressure through vasoconstriction and tachycardia until a large volume is lost. Hypotension means decompensated shock and impending collapse.

Answer

C · Low blood pressure
22.Pediatric nursing

Answer: B · Acute chest syndrome, an emergency

Why this is the answer

Acute chest syndrome causes chest pain, fever, respiratory symptoms, hypoxia and new changes on the chest X-ray. It is a leading cause of death in sickle cell disease and needs urgent treatment.

Answer

B · Acute chest syndrome, an emergency
23.Mental health nursing

Answer: C · Marked mood symptoms in the week before menstruation that improve within a few days after it starts

Why this is the answer

In PMDD, symptoms such as irritability, low mood, anxiety and mood swings occur in the final week before menses, improve after onset and are minimal in the week after. Symptoms should be confirmed with daily ratings over at least two cycles.

Answer

C · Marked mood symptoms in the week before menstruation that improve within a few days after it starts
24.Mental health nursing

Answer: A · Cyclothymic disorder

Why this is the answer

Cyclothymic disorder involves at least 2 years (1 year in young people) of many hypomanic and depressive symptoms that do not meet full criteria for hypomanic or major depressive episodes.

Answer

A · Cyclothymic disorder
25.Nursing math & unit conversions

Answer: 2:45 AM

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

02 → 2 AM

Answer

2:45 AM

Answer

2:45 AM
26.Nursing math & unit conversions

Answer: V = 1.2 L

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume in a day

50 mL/h × 24 h = 1200 mL

In litres

V = 1200/1000 = 1.2 L

Answer

V = 1.2 L
27.Dosage calculations

Answer: D = 10 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

2·15 = 30 mg

Per dose

D = 30/3 = 10 mg

Answer

D = 10 mg
28.Dosage calculations

Answer: R = 80 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

25000/1000 = 25 units/mL

Pump rate

R = 2000/25 = 80 mL/h

Answer

R = 80 mL/h
29.IV infusion rates

Answer: R = 57.5 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

500/10 = 50 mL/h

New rate

R = 230/4 = 57.5 mL/h

Answer

R = 57.5 mL/h

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

30.IV infusion rates

Answer: R = 30 mL/h

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

4000 mg/500 mL = 8 mg/mL

Dose per hour

4·60 = 240 mg/h

Pump rate

R = 240/8 = 30 mL/h

Answer

R = 30 mL/h
31.Pediatric & critical-care dosing

Answer: V = 1.4 mL

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units needed

70·100 = 7 000 units

Volume

V = 7000/5000 = 1.4 mL

Answer

V = 1.4 mL
32.Pediatric & critical-care dosing

Answer: R = 39.4 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

800 mg = 800 000 mcg
800 000/500 = 1600 mcg/mL

Dose per minute and per hour

10·105 = 1050 mcg/min
1050·60 = 63000 mcg/h

Pump rate

R = 63000/1600 = 39.38 ≈ 39.4 mL/h

Answer

R = 39.4 mL/h
33.IV fluids & fluid balance

Answer: U = 1.09 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

175 + 450 + 250 = 875 mL

Per kilogram per hour

U = 875/(67·12) = 1.088 ≈ 1.09 mL/kg/h

Answer

U = 1.09 mL/kg/h
34.IV fluids & fluid balance

Answer: V = 520 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

06:30 → 14:30 = 8 h

Volume infused

60·8 = 480 mL

Volume left

V = 1000 − 480 = 520 mL

Answer

V = 520 mL
35.Clinical assessment scores

Answer: NEWS2 = 5

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 20/min → 0
SpO₂ 99% → 0
on air → 0
SBP 96 mmHg → 2
HR 82/min → 0
alert (A) → 0
T 35.0 °C → 3

Add

NEWS2 = 0 + 0 + 0 + 2 + 0 + 0 + 3 = 5

Answer

NEWS2 = 5
36.Clinical assessment scores

Answer: high risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: yes → 20
gait: weak → 10
mental status: knows own limits → 0

Add

Morse total = 25 + 15 + 30 + 20 + 10 + 0 = 100

Risk level

100 → high risk

Answer

high risk
37.Arterial blood gas interpretation

Answer: PaCO₂ = 29 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·14 + 8 = 29 mmHg
range: 27–31 mmHg

Answer

PaCO₂ = 29 mmHg
38.Arterial blood gas interpretation

Answer: delta ratio = 1.636

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 141 − (98 + 13) = 30

Delta ratio

(30 − 12)/(24 − 13) = 18/11 = 1.636

Answer

delta ratio = 1.636

Between 1 and 2: a pure high anion gap acidosis.

39.ECG rhythm strip interpretation

Answer: atrial fibrillation

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: 8 QRS complexes in 6 s, × 10 = 80 per minute.
2. Rhythm: irregularly irregular, R–R from 0.52 to 1.02 s with no pattern.
3. P waves: none; the baseline shows small irregular fibrillatory waves.
4. PR interval: not measurable.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

atrial fibrillation

Answer

atrial fibrillation
40.ECG rhythm strip interpretation

Answer: longest PR = 0.32 s

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

March out the P waves

P–P = 0.96 s, regular; one P wave in every 3 is not conducted

PR in each group

PR₁ = 0.20 s, PR₂ = 0.32 s

Answer

longest PR = 0.32 s

The biggest step in PR comes between the first and second beats of a group; later steps are smaller, which is why the R–R intervals shorten before the pause.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions